Heat, Philadelphia
- When
- September 13, 11:00 AM EST to 5:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A 74-year-old man died from excessive heat within Philadelphia. That was the 23rd and last heat related death of the summer season within Philadelphia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 74-year-old man died from excessive heat within Philadelphia. That was the 23rd and last heat related death of the summer season within Philadelphia. The high temperature at Philadelphia International Airport on the 13th was 92 degrees and was the hottest day of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 13, 2:35 AM EST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 AM EDT TUE SEP 13 2005 .SYNOPSIS... A SPRAWLING RIDGE OF HIGH PRESSURE CONTINUES TO DOMINATE OUR WEATHER TODAY AND INTO WEDNESDAY. THIS HIGH WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS OUR REGION TODAY AND WEDNESDAY. AN INCREASE IN HUMIDITY WILL ALSO TAKE PLACE AS THE RIDGE AXIS GRADUALLY SHIFTS TO OUR EAST LATER TODAY. FOR THE LATTER PORTION OF THE WEEK, OUR WEATHER WILL ULTIMATELY DEPEND ON WHERE OPHELIA DECIDES TO TRACK, AND HOW THIS TROPICAL CYCLONE MAY BECOME INFLUENCED BY AN ADVANCING COLD FRONT THE WEST. && .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... IR SATELLITE AND WATER VAPOR IMAGERY CLEARLY SHOWING THE EXTENT OF THE RIDGE ACROSS THE EAST, WITH OPHELIA MOVING SLOWLY OFF THE CAROLINA COASTS. SOME MID AND HIGH LEVEL CLOUDS SPILLING OVER THE TOP OF THE RIDGE ACROSS NEW YORK STATE EARLIER. THESE CLOUDS APPEAR TO BE THINNING OUT AS THEY DIVE SOUTHEASTWARD. SOME CI TRYING TO MOVE NORTHWARD FROM OPHELIA ACROSS VIRGINIA, HOWEVER THIS ALSO LOOKS TO BE DISSIPATING UNDER THE RIDGE AXIS. THE ATMOSPHERE IN THE MID AND UPPER LEVEL REMAINS RATHER DRY TODAY, THEREFORE PLENTY OF SUNSHINE SHOULD BE THE RULE. WAS THINKING A FEW CU WOULD POP YESTERDAY, HOWEVER THE SUBSIDENCE AND REAL DRY AIR ALOFT KEPT EVEN THE CU FROM FORMING. POINT FORECAST SOUNDINGS FOR TODAY, INDICATE LITTLE IF ANY CU WILL FORM. THEREFORE, TODAY SHOULD BE NEARLY A REPEAT PERFORMANCE OF YESTERDAY AS THE RIDGE AXIS SLOWLY SLIDES ACROSS AND TO THE EAST OF OUR CWA LATER TODAY. THE SOUTHWESTERLY FLOW YESTERDAY TURNED OUT TO BE A LITTLE STRONGER THAN ORIGINALLY THOUGHT, THEREFORE SOME BETTER MIXING OCCURRED AND BOOSTED THE HIGH TEMPERATURES ABOUT 2 DEGREES HIGHER THAN FORECAST IN SEVERAL AREAS. THE LATEST MOS GUIDANCE ALONG WITH FORECAST SOUNDINGS, SHOW LITTLE CHANGE IN THE ATMOSPHERE TODAY, THEREFORE HIGH TEMPERATURES THIS AFTERNOON SHOULD BE QUITE CLOSE TO WHAT WAS OBSERVED YESTERDAY. SURFACE DEWPOINTS HAVE INCREASED SOME OVERNIGHT, HOWEVER GIVEN THE DRY SOIL CONDITIONS, THINK THAT THE DEWPOINTS MAY LOWER A COUPLE OF DEGREES THIS AFTERNOON. HIGHER DEWPOINTS ARE CURRENTLY LOCATED ACROSS SOUTHEAST VIRGINIA AND EASTERN NORTH CAROLINA. MODEL GUIDANCE EVENTUALLY ADVECTS SOME OF THESE HIGHER DEWPOINTS INTO OUR CWA TONIGHT, AND ESPECIALLY WEDNESDAY AND THURSDAY. LUCKILY HIGH TEMPERATURES WILL BE COMING DOWN AFTER TODAY, THEREFORE EXCESSIVE HEAT IS NOT ANTICIPATED, ALTHOUGH IT WILL FEEL RATHER HUMID FOR THE END OF THE WEEK COMPARED TO WHAT IT HAS BEEN LIKE. TONIGHT SHOULD START OUT CLEAR/MOSTLY CLEAR, HOWEVER SOME CLOUDS WILL BE ON THE INCREASE AS A LIGHT SOUTHEASTERLY FLOW BRINGS SOME MOISTURE OUR WAY. SOME LIGHT PATCHY FOG OR HAZE BEING REPORTED EARLY THIS MORNING. DO NOT THINK ANY FOG WILL BE AN IMPACT TO THE PUBLIC, THEREFORE WILL NOT MENTION IN THE FORECAST. THERE COULD BE SOME PATCHY FOG LATE TONIGHT AND EARLY WEDNESDAY MORNING AS LOW-LEVEL MOISTURE INCREASES A BIT, THEREFORE WILL TOSS THAT IN ATTM. WEDNESDAY THINGS BEGIN TO BECOME A LITTLE UNCERTAIN AND A START TO MORE INTERESTING WEATHER. WITH THE TRACK OF OPHELIA IN THE SHORT TERM SLOWER NOW, THROTTLED BACK ON POPS EARLY WEDNESDAY AND NOW STARTED LOW CHC POPS WEDNESDAY AFTERNOON. THE MAJORITY OF THE MODEL GUIDANCE SHOWS SHOWERS ARRIVING LATER WEDNESDAY AND ESPECIALLY WEDNESDAY NIGHT, AS THE SOUTHEASTERLY FLOW BECOMES MORE ESTABLISHED. THEREFORE, HAVE INCREASED THE POPS TO HIGH CHC LATER WEDNESDAY NIGHT. WENT CLOSE TO THE MET/MAV MOS FOR HIGHS THIS AFTERNOON, CLOSE TO THE MAV MOS FOR LOWS TONIGHT, AND WITH THE SLIGHTLY HIGHER MOS VALUES FOR HIGHS ON WEDNESDAY GIVEN THE SLOWER SPEED OF OPHELIA. && .LONG TERM (THURSDAY THROUGH MONDAY)... THE BEGINNING OF THIS PERIOD WILL BE DOMINATED BY WHERE OPHELIA ULTIMATELY TRACKS. THE LATEST TPC TRACK HAS THE THE CENTER OF OPHELIA TRACKING WELL OFF THE MIDDLE ATLANTIC COAST DURING FRIDAY. IT STILL APPEARS THE GFS IS TOO FAST WITH THE SYSTEM WHILE THE NAM (SLOWER) IS CLOSER TO THE TPC TRACK. THE LATEST CANADIAN MODEL BRINGS OPHELIA INTO NEW ENGLAND AS IT TRIES TO CAPTURE IT WITH A MIDLEVEL TROUGH. IT APPEARS THE KEY WILL BE HOW OPHELIA DOES OR DOES NOT INTERACT WITH AN APPROACHING COLD FRONT AND MIDLEVEL TROUGH. THE LATEST NAM AND EVEN THE CANADIAN GLOBAL QPF FIELDS SHOW A LARGE AREA OF RAIN OVERSPREADING OUR ENTIRE CWA THURSDAY NIGHT AND FRIDAY MORNING. THE SOUTHEAST OR EASTERLY FLOW ENHANCED BY OPHELIA MAY PRODUCE A MORE PRONOUNCED LOW-LEVEL CONVERGENCE ZONE, COUPLED WITH THE APPROACHING SURFACE COLD FRONT. THERE IS THE POTENTIAL FOR SOME HEAVY RAIN TO OCCUR AS A TROPICAL AIRMASS WILL BE IN PLACE DURING THIS TIME. HOWEVER, THE PLACEMENT AND DURATION OF THIS POTENTIAL IS UNCERTAIN. FOR NOW, HAVE GONE WITH VERY HIGH CHC POPS THURSDAY INTO THURSDAY NIGHT. NOT REAL CONFIDENT HOW THIS WILL ALL EVOLVE, THEREFORE KEPT THE CHC POPS THROUGH 12Z FRIDAY. THE DAYSHIFT WILL HAVE A LOOK AT UPDATED GUIDANCE INCLUDING TPCS NEW TRACK, AND MAKE ADJUSTMENTS AS NEEDED. IT SHOULD BE STATED THAT OPHELIA HAS BEEN ONE STUBBORN STORM AND HAS BEEN IN NO HURRY TO GO ANYWHERE. WHILE THE MODEL GUIDANCE IS IN BETTER AGREEMENT WITH RESPECT TO OPHELIAS TRACK, SOME UNCERTAINTY STILL EXISTS, AND ANY DEVIATION IN THE TRACK WILL INFLUENCE OUR WEATHER. WE WILL REISSUE THE SPECIAL WEATHER STATEMENT (SPS) THIS MORNING AFTER THE TPC CONFERENCE CALL AND NEW TRACK FORECAST IS ISSUED. NO REAL CHANGES WERE MADE BEYOND FRIDAY. IT APPEARS THE FLOW GOES MORE WESTERLY AFTER OPHELIA AND A COLD FRONT MOVE THROUGH LATE THIS WEEK. ANOTHER COLD FRONT MAY APPROACH THE REGION NEXT MONDAY, HOWEVER WILL NOT INSERT ANY POPS ATTM. TEMPERATURES THROUGH THE LONG TERM WILL BE TRENDING DOWNWARD (CLOSER TO AVERAGE) AS WE GO THROUGH THE WEEKEND AND EARLY NEXT WEEK. THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION EARLY THIS MORNING. HAVE A GREAT DAY && .AVIATION... VFR CONDITIONS ARE EXPECTED TO CONTINUE TODAY, WITH A MAINLY CLEAR SKY OVER THE REGION. HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FOR ONE MORE DAY. WINDS ARE EXPECTED TO BE LIGHT, AND THERE COULD BE SOME LATE NIGHT OR EARLY MORNING FOG IN THE MOST SUSCEPTIBLE AREAS WHICH COULD YIELD SOME MVFR VSBYS FOR A SHORT TIME. && .MARINE... HIGH PRESSURE WILL KEEP WINDS AND SEAS BELOW SCA CRITERIA UNTIL AT LEAST WEDNESDAY WHEN SWELLS FROM OPHELIA BEGIN TO BUILD IN FROM THE SOUTH. DEPENDING ON THE SPEED AND TRACK OF OPHELIA...TROPICAL STORM CONDITIONS COULD OCCUR ACROSS THE COASTAL WATERS THURSDAY INTO FRIDAY, HOWEVER, THE CURRENT TRACK SUGGESTS THAT WINDS WILL REMAIN BELOW TROPICAL STORM CRITERIA ACROSS THE COASTAL WATERS. OBVIOUSLY, THIS BEARS WATCHING. PLEASE SEE THE LATEST NHC ADVISORIES FOR THE LATEST INFORMATION ON OPHELIA. && .TIDES... FOR THE MID/LATE WEEK PERIOD...WELL HAVE A FULL MOON ON THE 17TH...WITH ASTRONOMICAL TIDES RUNNING 5.5 TO 6.0 FT MLLW WEDNESDAY THROUGH SATURDAY. DEPENDING ON WHAT EFFECTS WE HAVE FROM OPHELIA, SOME MINOR TIDAL FLOODING/HIGH SURF/AND BEACH EROSION COULD OCCUR...ESPECIALLY IN THE THURSDAY/FRIDAY TIMEFRAME. && .HYDROLOGY/CLIMATOLOGY... THE REGION CONTINUES TO BE RATHER DRY AS THIS MONTH HAS YET TO SEE ANY MEASURABLE RAINFALL. SOIL MOISTURE IS QUITE LOW, THEREFORE SOME MUCH NEEDED RAINFALL WOULD BE NICE, HOWEVER WE JUST DO NOT WANT THE RAIN ALL AT ONCE. STILL A CHC THAT SOME DECENT RAIN OCCURS LATER WEDNESDAY NIGHT THROUGH THURSDAY AS AT LEAST SOME MOISTURE MOVES NORTHWARD IN ASSOCIATION WITH OPHELIA. THERE WILL ALSO BE A COLD FRONT APPROACHING FROM THE WEST AS WELL, WITH A TROPICAL AIRMASS OVER OUR REGION. I TEND NOT TO TRUST MOISTURE ASSOCIATED WITH TROPICAL SYSTEMS ESPECIALLY IF THE MOISTURE MAY INTERACT WITH AN ADVANCING FRONTAL BOUNDARY. THEREFORE, SOME HEAVY DOWNPOURS LATE THIS WEEK ARE CERTAINLY POSSIBLE. AS STATED EARLIER, IT HAS BEEN SO DRY THIS MONTH THAT WE SHOULD BE ABLE TO HANDLE ANY DOWNPOURS THAT OCCUR. STAY TUNED THOUGH. BELOW IS A LIST OF PRECIPITATION DEPARTURES AT OUR CLIMATE STATIONS... STATION SEPT. 2005 DEPARTURE SINCE JAN. 1 2005 DEPARTURE ------- -------------------- --------------------------- RDG -1.76 INCHES -4.75 INCHES ILG -1.60 INCHES -4.33 INCHES MPO -2.00 INCHES -3.74 INCHES PHL -1.61 INCHES -3.06 INCHES GED -1.81 INCHES -2.71 INCHES ACY -1.38 INCHES -2.34 INCHES ABE -1.80 INCHES -1.90 INCHES TTN -1.44 INCHES +0.18 INCHES TODAYS RECORD HIGH TEMPERATURES ARE LISTED BELOW. THE MAJORITY OF THEM ARE PROBABLY SAFE, ALTHOUGH ONE OR TWO COULD BE CLOSE. MPO SHOULD BREAK A RECORD HIGH THIS AFTERNOON. MPO TIED THE RECORD HIGH YESTERDAY, AND AN RER HAS BEEN ISSUED. SEPT. 13 RECORD HIGHS --------------------- MPO...81 IN 1982 ABE...94 IN 1952 RDG...94 IN 1952 TTN...93 IN 1952 PHL...95 IN 1952 ILG...95 IN 1952 ACY...95 IN 1952 GED...96 IN 1952 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS/SHORT TERM/LONG TERM...GORSE AVIATION/MARINE/TIDES...NIERENBERG HYDROLOGY/CLIMATOLOGY...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 629 AM EDT TUE SEP 13 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-141030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 629 AM EDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN AND SOME WIND, ESPECIALLY IN COASTAL AREAS...IS POSSIBLE LATE WEDNESDAY INTO THURSDAY AS TROPICAL STORM OPHELIA MOVES NORTHEASTWARD WELL OFF THE ATLANTIC COAST, AND A COLD FRONT APPROACHES FROM THE WEST. SOME HEAVY RAIN IS POSSIBLE, ESPECIALLY THURSDAY. OTHERWISE, HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2005-09-13 | 74 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474272.